Some breast cancer treatments cause low levels of sex hormones that lead to an early menopause or menopausal symptoms. Find out how to manage the effects.
Hormone therapy can cause menopausal symptoms even in women whose periods stopped some years before being diagnosed with breast cancer.
Hormone Replacement Therapy (HRT) after breast cancer
Many women in the UK take hormone replacement therapy (HRT) to reduce menopausal symptoms. But doctors don't recommend taking HRT after breast cancer.
This is because we know that HRT can increase the risk that the breast cancer will come back. It also increases the risk of developing another breast cancer. But some doctors will prescribe HRT, particularly if you are having very severe menopausal symptoms.
Common menopausal symptoms
Symptoms you may have that are related to low sex hormone levels include:
- hot flushes and sweats
- anxiety, depression or mood changes
- changes in memory and concentration
- urinary problems, such as infections or incontinence
- a low sex drive (libido)
- dry skin
- vaginal dryness
- bone thinning (osteoporosis) over some years
- sleep problems
- weight changes
HRT is the only way to completely get rid of menopausal symptoms. This is particularly true with mood changes and lowered sex drive. But there are ways of reducing other symptoms when you can't take HRT.
Coping with hot flushes and sweats
To reduce the number or intensity of flushes, you can try the following suggestions:
- cut out coffee, tea and nicotine
- keep your room cool – use a fan if necessary
- spray your face with a cool water atomiser
- wear several layers of light clothing you can easily take off or put back on
- wear natural fibres such as silk or cotton instead of man-made fabrics
- cut down on alcohol
- sip cold or iced drinks
- have a lukewarm shower or bath instead of a hot one
- put a towel on your bed so you can easily change it if you sweat a lot at night
- if taking tamoxifen, you could try taking half the dose in the morning and half in the evening - but check with your doctor first
Medicines that can help
Ask your doctor if you can try medicines to help. There are a number of drugs that can help women with breast cancer who have hot flushes. Your doctor will fully discuss their possible side effects with you before prescribing them.
Low dose progesterone tablets have been shown to reduce the number of flushes and to make them milder. They might make you feel slightly sick and gain weight.
Some anti depressant drugs such as venlafaxine (Efexor) can help. They can cause side effects, such as feeling sick (nausea), a dry mouth, and loss of appetite. Other antidepressants include fluoxetine (Prozac) or paroxetine (Seroxat), but you can't take them if you are having tamoxifen treatment. These drugs might help to reduce menopausal hot flushes.
A drug called clonidine (Catapres, Dixarit) may reduce hot flushes, but it takes a few weeks to work and may not help some women at all. It can cause constipation, skin problems and drowsiness.
Anti epileptic drugs help some women. One is called gabapentin and the side effects can include diarrhoea, indigestion and nausea. A drug called pregabalin (also used to control nerve pain or epilepsy) can reduce the number and severity of hot flushes for some women. It can cause side effects, such as dizziness, weight gain, sleepiness, coordination difficulties, trouble concentrating, and blurred or double vision in some women. But these side effects are usually mild.
Coping with vaginal dryness
You can try vaginal moisturising or lubricating products if you have vaginal dryness. These are available from chemists.
Your doctor or specialist nurse can prescribe creams or pessaries that contain oestrogen. Very little of the oestrogen is absorbed so it's unlikely to affect your breast cancer.
Bone thinning and early menopause
Any cancer treatment that leads to lower than normal oestrogen levels in women can increase the risk of bone thinning (osteoporosis). So you could be more at risk than average if you’ve had chemotherapy that caused an early menopause. You are also at risk if you had hormone therapy such as Zoladex, anastrozole, exemestane or letrozole.
You might have a
- your menopause has been brought on early because of your treatment
- you are due to start treatment with a hormone therapy such as anastrozole (an aromatase inhibitor)
If you've had your menopause and you are taking tamoxifen, you have less risk of bone problems.
Some women might be able to have a drug to prevent or slow down bone thinning. These drugs are called
Exercise can help to build up your bones and stop them becoming weak. This needs to be exercise that puts pressure on your bones (weight bearing exercise), such as walking, jogging, hiking or exercise in the gym. Swimming doesn't help because you are supported by the water.
Coping with menopausal symptoms
Menopausal symptoms can be hard to cope with. Take a look at our information on how to help cope with specific menopausal symptoms.
Sharon was diagnosed with breast cancer in 2016.
‘I’m still on medication… this causes early menopause that’s not been fun but coping well now.’